Glucocorticoid-induced osteoporosis is the leading cause of medication-induced osteoporosis. The incidence of new fractures after one year of glucocorticoid therapy can be as high as 17%, and observational studies suggest that fractures, which are often asymptomatic, occur in 30-50% of chronic glucocorticoid-treated patients. Fractures can occur within 3 months of initiation of steroid therapy and with daily doses as low as 2.5 mg of prednisone, indicating that there is no "safe dose" of glucocorticoid therapy in terms of skeletal safety. Even inhaled steroids can lead to bone loss, if used for prolonged periods of time. Importantly in glucocorticoid- treated patients, fractures tend to occur at bone mineral density levels that usually carry lower risk in women with post-menopausal osteoporosis, thus implying effects independent of bone mass. Glucocorticoids seem to affect skeletal sites that are mostly composed of trabecular bone, although fractures can occur at cortical sites as well. The combination of high dose, long duration of treatment, and a continuous pattern of administration significantly increase the relative risk of fractures. The rapid and profound bone loss that occurs after initiation of glucocorticoid therapy has some very practical implications with regards to the site and the timing of bone mineral density measurements and fracture prevention strategies.
|Number of pages||5|
|Journal||Journal of endocrinological investigation|
|Issue number||7 Suppl|
|State||Published - Jul 2008|